Oregon, 2008

Hail in Oregon, August 18, 2008

August 18, 2008 · NWS PQR · 1 event in 1 county or zone

During the evening after a particularly active couple of days with showers and thunderstorms, one storm strengthened to the severe category, and produced rather large hail for this particular area of the country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

During the evening after a particularly active couple of days with showers and thunderstorms, one storm strengthened to the severe category, and produced rather large hail for this particular area of the country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 18, 1:23 PM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 1:23 PM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
223 PM PDT MON AUG 18 2008

.SYNOPSIS...AN UPPER TROUGH OVER THE COASTAL WATERS WILL GRADUALLY
SHIFT NORTHEASTWARD TONIGHT. AN UNSTABLE AIR MASS OVER WESTERN OREGON
WILL GRADUALLY BECOME MORE STABLE OVERNIGHT. A STRONG PACIFIC FRONT
WILL MOVE OVER THE COASTAL WATERS LATE IN THE DAY TUE AND INLAND TUE
NIGHT THROUGH WED...SPREADING STRONG WINDS AND RELATIVELY HEAVY
PRECIPITATION OVER THE REGION. SOME SHOWERS WILL LINGER THROUGH THE
FIRST PART OF THU. HIGH PRES WILL BUILD OVER THE REGION LATE IN THE
WEEK. ANOTHER WET WEATHER SYSTEM MAY AFFECT THE AREA EARLY NEXT WEEK.
&&

.SHORT TERM...A MAJOR LULL IN CONVECTIVE ACTIVITY OCCURRED MON
AFTERNOON AS AN IMPULSE SHIFTED NORTHEAST OF THE AREA. AT 2PM RADAR
INDICATED THE ONLY SIGNIFICANT ECHOS EAST OF THE CASCADE CREST.
HOWEVER...AS LATE DAY HEATING DEVELOPS CANNOT RULE OUT CONVECTIVE
REDEVELOPMENT OVER THE CASCADES...SO WILL CONTINUE WITH THAT
POTENTIAL THROUGH ABOUT MIDNIGHT. SHOWERS MAY CROP UP THROUGH THE
EVENING HOURS THROUGHOUT THE REGION SO HAVE UPPED POPS CLOSER TO MOS
TOTALS.

ATTENTION NOW STARTING TO TURN MORE TO THE UNUSUALLY STRONG SYSTEM
MOVING TOWARD THE REGION. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE
STORM PACKING GALE FORCE WINDS OVER THE COASTAL WATERS FOR TUE
AFTERNOON AND NIGHT WITH THE ATTENDANT WIND GUSTS OVER THE COASTAL
ZONES. THE STORM IS RIDING ON A VERY STRONG 150KT JET SO DYNAMICS
WITH THIS SYSTEM ARE IMPRESSIVE. EXPECT SOME FAIRLY RESPECTABLE
PRECIPITATION TOTALS WITH THIS STORM WHICH WILL INDUCE RESPONSES IN
AREA RIVERS AND STREAMS...BUT AT LEVELS WELL BELOW FLOOD STAGE.
HOWEVER HIGHER FLOWS THAN OF LATE ARE LIKELY TUE NIGHT THROUGH WED.
HAVE FRESHENED UP THE SPS TO CALL ATTENTION TO THE DETAILS AND
UNUSUAL NATURE OF THESE SYSTEM. SHOWERS ARE LIKELY TO HANG ON THROUGH
EARLY THU...THEN LATE WEEK NOW LOOKS DRY WITH A RIDGE REESTABLISHING
OVER THE REGION. DK2

.LONG TERM...MODELS AGREE THE UPPER THROUGH FINALLY SLIDES INLAND THU
MORNING AND ALLOWS A RIDGE OF HIGH PRES TO REBUILD ALONG THE PAC NW
COAST. THAT WILL MEAN A RETURN TO MORE TYPICAL SUMMER WEATHER FOR THE
LATTER HALF OF THE WEEK. BEYOND THAT THERE IS LESS AGREEMENT IN
MODELS AS THE PATTERN REMAINS SOMEWHAT PROGRESSIVE WITH SIGNS OF
ANOTHER UPPER TROUGH APPROACHING THE REGION TOWARD THE BEGINNING OF
NEXT WEEK. LOTS OF RUN TO RUN CHANGES SO NOT A LOT OF CONFIDENCE
BEYOND SAT. FOR NOW WILL KEEP ON THE DRYER SIDE OF CLIMO ON THE
EXTENDED FOR NOW. DK2

&&

.AVIATION...
THE AIR MASS HAS STABILIZED A BIT OVER THE REGION THIS AFTERNOON...
BUT THERE IS STILL A THREAT OF SOME CONVECTION LATE THIS AFTERNOON
AND EVENING AS THE NEXT SHORT WAVE ROTATES N AHEAD OF AN APPROACHING
UPPER TROUGH. HOWEVER THE BEST CHANCE OF TSTMS WILL BE OVER AND E OF
THE CASCADES. MOSTLY MVFR MARINE CLOUDS INLAND AREAS WILL CONTINUE
TO SLOWLY LIFT TOWARD VFR LATE IN THE AFTERNOON AND EVENING...BUT
LOWER BACK TO MVFR TONIGHT AS AN INVERSION BELOW 850MB REFORMS.
MAINLY MVFR CLOUDS EXPECTED ALONG THE COAST BUT WITH AREAS OF IFR.

KPDX AND APPROACHES...ANOTHER THREAT OF CONVECTION LATER THIS
AFTERNOON AND EVENING AS NEXT SHORTWAVE ROTATES N AHEAD OF AN
APPROACHING UPPER TROUGH...BUT MAIN INSTABILITY APPEARS TO BE ALONG
THE  EASTERN APPROACHES NEAR THE CASCADES. MVFR MARINE CLOUDS MAY
LIFT TO VFR LATE IN THE AFTERNOON AND EVENING...BUT THEN MVFR CLOUDS
WILL LIKELY REFORM AGAIN OVERNIGHT.
&&

.MARINE...A CHANCE OF SHOWERS STILL POSSIBLE TONIGHT AS AN UPPER
TROUGH SHIFT NE THROUGH THE AREA...THEN WEAK SURFACE HIGH PRES WILL
FOLLOW LATER TONIGHT AND EARLY TUE MORNING. A COLD FRONT WILL
APPROACH THE WATERS LATER TONIGHT AND TUE...THEN MOVE THROUGH THE
WATERS LATER TUE AND TUE NIGHT WITH POSSIBLE GALE FORCE WINDS. SEAS
WILL REMAIN BELOW 10 FEET THROUGH MIDDAY TUE...THEN RISE ABOVE 10 FT
TUE NIGHT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WATCH CAPE SHOALWATER TO FLORENCE TUE AFTERNOON THROUGH
          TUE NIGHT.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 654+98  PDX 653897  SLE 653897  EUG 642897

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 18, 5:04 AM PST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
604 AM PDT MON AUG 18 2008

ORZ001>014-WAZ019>023-039-040-191315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
604 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE DEVELOPING AGAIN THIS MORNING ACROSS WEST
CENTRAL OREGON...AND WILL MOVE NORTHWARD UP THE COAST...WILLAMETTE
VALLEY AND CASCADES AS THE DAY PROGRESSES. STRONGER THUNDERSTORMS
MAY PRODUCE BRIEF PERIODS OF HAIL AND GUSTY WINDS...ALONG WITH
NUMEROUS LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED TO EXIT THE
OUTLOOK AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSEASONABLY STRONG PACIFIC FRONTAL SYSTEM IS EXPECTED TO MOVE
INTO OREGON AND WASHINGTON TUESDAY NIGHT. THIS SYSTEM IS FORECAST
TO BRING GUSTY SOUTH TO SOUTHWEST WINDS...ESPECIALLY TO THE COAST
AND HIGHER TERRAIN. UNSEASONABLY HEAVY RAIN IS ALSO POSSIBLE...IF
CURRENT COMPUTER MODEL GUIDANCE HOLDS TRUE UP TO 2 INCHES OF RAIN
WILL BE POSSIBLE IN THE NORTH COAST AND COAST RANGE LATE TUESDAY
THROUGH WEDNESDAY. A SPECIAL WEATHER STATEMENT (PDXSPSPQR) HAS
BEEN ISSUED WITH FURTHER DETAILS ON THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WINDS AND HAIL ARE ENCOURAGED TODAY.

In the hours before

Special weather statement, Aug 18, 12:36 PM PST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
136 PM PDT MON AUG 18 2008

ORZ001>014-WAZ019>023-039-040-191800-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
136 PM PDT MON AUG 18 2008

...AN UNSEASONABLY STRONG WEATHER SYSTEM WILL MOVE OVER SOUTHWEST
WASHINGTON AND NORTHWEST OREGON LATE TUE THROUGH WED...

AN UNSEASONABLY STRONG WEATHER SYSTEM WILL MOVE OVER SOUTHWEST
WASHINGTON AND NORTHWEST OREGON BEGINNING TUE AFTERNOON. THE
SYSTEM WILL STILL BE AFFECTING THE AREA WED EVENING.

THIS STORM IS REMARKABLY SIMILAR TO WINTER TYPE SYSTEMS AND WILL
PRODUCE STRONG WINDS ALONG THE COAST. WIND GUSTS WILL BE
STRONGEST TUESDAY NIGHT. THEY WILL PROBABLY PEAK AROUND 50 MPH
NEAR COASTAL HEADLANDS...BUT COASTAL CITIES WILL SEE LESS STRONG
WINDS PEAKING AROUND 30 MPH. INLAND CONDITIONS WILL BE QUITE A BIT
LESS BREEZY...EXCEPT FOR HIGHEST ELEVATIONS OF THE CASCADES.

THE SYSTEM WILL ALSO PRODUCE RELATIVELY HEAVY PRECIPITATION
ESPECIALLY IN THE COAST RANGE...FOOTHILLS AND CASCADES. RAINFALL
TOTALS FOR THE STORM WILL RANGE FROM 1 TO 2 INCHES IN THE COASTAL
MOUNTAINS AND CASCADES...WITH LESSER AMOUNTS IN THE VALLEYS.
FREEZING LEVELS WILL REMAIN HIGH ENOUGH TO RULE OUT MOUNTAIN
SNOW...EXCEPT AT THE VERY HIGHEST PEAKS.

THIS STORM WILL HAVE A FAIRLY RAPID ONSET AND PRODUCE BACK COUNTRY
CONDITIONS THAT WILL BE CHALLENGING AT BEST...WITH COOL
TEMPERATURES...WINDY CONDITIONS...COPIOUS RAIN AND EVEN HEAVY SNOW
AT THE VERY HIGHEST ELEVATIONS.

BE SURE TO MONITOR THE LATEST FORECASTS THROUGH NOAA WEATHER
RADIO OR YOUR LATEST WEATHER NEWS SOURCE FOR THE LATEST UPDATES ON
THIS UNUSUAL SUMMER WEATHER SYSTEM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

The radar

The Medford radar (KMAX), 177 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lane

When
August 18, 4:00 PM PST
Where
Lane County, 2.04 mi SW of Fields
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
43.650, -122.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131608.